Hail, Pima
- When
- September 26, 1:20 PM MST to 1:27 PM MST
- Where
- Pima County, 4.48 mi SW of Continental
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.810, -111.040
One inch diameter hail was reported south of Green Valley.
A deep trough of low pressure was located off of the northern California coastline with ridge axis extending from Arizona northeastward into Minnesota. A weak disturbance near the base of the trough moved across southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A deep trough of low pressure was located off of the northern California coastline with ridge axis extending from Arizona northeastward into Minnesota. A weak disturbance near the base of the trough moved across southeast Arizona. Ample moisture was available with a precipitable water of 1.53 from the morning KTWC sounding, and moderate instability with a lifted index of -5 and surface-based CAPE close to 2000 J/kg. Severe thunderstorms with heavy rain resulted in a range of storm reports including a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 26, 9:10 AM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 910 AM MST FRI SEP 26 2014 .SYNOPSIS...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH SATURDAY AS A FRONT APPROACHES THE AREA FROM THE NORTHWEST. THERE IS AN INCREASED RISK FOR STRONGER AND WETTER STORMS ON SATURDAY. DRIER AND COOLER NEXT WEEK AS THE MONSOON SEASON COMES TO A CLOSE. && .DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE ONGOING ACROSS SRN GRAHAM/NRN COCHISE COUNTIES AT THIS TIME. MEANWHILE...MOSTLY SUNNY SKIES WERE ACROSS WRN/CENTRAL PIMA COUNTY WITH PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ELSEWHERE. AMPLE MOISTURE WAS ACROSS SE AZ WITH DEWPOINTS VALID 16Z GENERALLY IN THE LOWER- MID 60S F. 26/12Z KTWC SOUNDING PRECIP WATER VALUE WAS 1.53 INCHES... NEARLY ONE QUARTER OF AN INCH HIGHER VERSUS 24 HOURS AGO. THE ENVIRONMENT WAS MODERATELY UNSTABLE...WITH LIFTED INDEX OF MINUS 5 AND UNMODIFIED SBCAPE OF 1830 J/KG. MID-LEVEL STEERING FLOW WILL FAVOR GENERALLY SWWD STORM MOTIONS. 26/12Z UPPER AIR PLOTS DEPICTED DEEP TROUGH ADJACENT THE WEST COAST...AND RIDGE AXIS EXTENDED FROM SRN AZ NEWD INTO THE UPPER MISSISSIPPI RIVER VALLEY. 26/13Z RUC HRRR AND 26/12Z UNIV OF AZ WRF-NAM WERE SIMILAR WITH DEPICTING A GENERAL DECREASE IN SHOWERS/TSTMS ACROSS ERN SECTIONS DURING THE NEXT SEVERAL HOURS. HOWEVER...THESE SOLUTIONS WERE SIMILAR WITH DEVELOPING FAIRLY STRONG SHOWERS/TSTMS TO OCCUR MOSTLY WEST TO SOUTH OF TUCSON EARLY THIS AFTERNOON. THE RUC HRRR THEN FAVORS WRN/CENTRAL PIMA COUNTY AS WELL AS GREENLEE COUNTY FOR SHOWERS/TSTMS LATER THIS AFTERNOON AND THIS EVENING. THE INHERITED POPS SEEM REASONABLE...ALTHOUGH MAY INCREASE VALUES ESPECIALLY ACROSS WRN SECTIONS THIS AFTERNOON. A GENERAL DECREASE IN COVERAGE OF SHOWERS/TSTMS SHOULD THEN OCCUR TONIGHT. THE FOCUS OF ATTENTION THEN SHIFTS TOWARD THE UPPER TROUGH/CLOSED LOW PROGGED TO MOVE EWD INTO THE GREAT BASIN/SWRN CONUS SAT. AMPLE MOISTURE IN COMBINATION WITH INCREASING DIFFLUENCE ALOFT SHOULD SCATTERED TO NUMEROUS SHOWERS/TSTMS ESPECIALLY SAT AFTERNOON/EVENING. THE POTENTIAL FOR MORE WIDESPREAD SEVERE TSTMS WILL EXIST MAINLY NORTH OF TUCSON. THE CLOSED UPPER LOW IS PROGGED TO REMAIN QUASI- STATIONARY OVER NEVADA SAT NIGHT-SUN. THERE IS A CHANCE OF SHOWERS/ TSTMS ACROSS ERN SECTIONS SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS FOR THE TUCSON METRO AREA. DRY CONDITIONS WILL PREVAIL SUN ACROSS WRN PIMA COUNTY. THE UPPER LOW IS PROGGED TO OPEN SUN NIGHT AND EJECT EWD INTO THE NRN ROCKIES MON. THE BULK OF SHOWERS/TSTMS WILL TAPER FROM WEST TO EAST SUN NIGHT FOLLOWED BY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES MON. DRY CONDITIONS WILL THEN PREVAIL MON NIGHT-THUR UNDER WLY/NWLY FLOW ALOFT. HIGH TEMPS THIS AFTERNOON WILL BE NEARLY 2-5 DEGS F COOLER VERSUS THUR. A COOLING TREND WILL THEN OCCUR THIS WEEKEND FOLLOWED BY WARMER DAYTIME TEMPS BY THE MIDDLE OF NEXT WEEK. && .AVIATION...VALID THRU 27/12Z. FEW-SCT CLOUDS AT 8-12K FT AGL THRU 26/19Z...MAINLY EAST OF A KFHU TO KSAD LINE...OTHERWISE SKC CONDITIONS. SCT-BKN CLOUDS AT 6-10K FT AGL DEVELOPING AFT 26/19Z AND PERSISTING TIL 27/05Z. DECREASING CLOUDS EXPECTED AFT 27/05Z. ISOLATED TO SCATTERED SHRA/TSRA AFT 26/20Z...MAINLY IN THE HIGHER TERRAIN NORTHEAST OF KTUS...AND ALSO SOUTH/SOUTHWEST OF KTUS. THE BULK OF THESE SHOWERS/THUNDERSTORMS WILL END AROUND 27/04Z FOLLOWED BY ISOLATED -SHRA/-TSRA LATE TONIGHT/SATURDAY MORNING. MORE NUMEROUS SHRA/TSRA COVERAGE IS THEN EXPECTED SATURDAY AFTERNOON/EVENING. WIND GUSTS TO NEAR 45 KTS POSSIBLE WITH THE STRONGER THUNDERSTORMS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 27/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THERE WILL BE INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS TODAY AND SATURDAY ACROSS ALL OF SOUTHEAST ARIZONA... WITH LINGERING PRECIPITATION CHANCES OVER THE EASTERN HALF OF THE FORECAST AREA ON SUNDAY. MUCH DRIER CONDITIONS ARE THEN EXPECTED NEXT WEEK AS THE 2014 MONSOON SEASON COMES TO AN END. THE STRONGER THUNDERSTORMS MAY PRODUCE SOME GUSTY OUTFLOW WINDS. OTHERWISE... 20-FOOT WINDS WILL BE LESS THAN 15 MPH TODAY...AND SOUTHWEST AT 10 TO 20 MPH SATURDAY AND SUNDAY AFTERNOON. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1131 AM MST FRI SEP 26 2014 AZZ502-261900- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 1131 AM MST FRI SEP 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON MST... AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTH OF SELLS. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH AND SIL NAGGIA. LAT...LON 3196 11178 3207 11204 3224 11187 3217 11163 TIME...MOT...LOC 1829Z 180DEG 0KT 3210 11181 RH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI SEP 26 2014
AZZ502-261945-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1214 PM MST FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 1245 PM MST...
AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG GROUP OF THUNDERSTORMS 9 MILES NORTHWEST OF SANTA ROSA...OR
39 MILES SOUTHWEST OF CASA GRANDE. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.
AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...ANEGAM...SAN
LUIS...NORTH KOMELIK...KOHATK AND AK CHIN.
LAT...LON 3220 11228 3251 11228 3252 11221 3262 11221
3263 11197 3222 11187
TIME...MOT...LOC 1913Z 289DEG 1KT 3244 11213
RHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1217 PM MST FRI SEP 26 2014 AZZ502>505-515-261945- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1217 PM MST FRI SEP 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND CENTRAL PIMA COUNTIES UNTIL 1245 PM MST... AT 1212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF AVRA VALLEY TO 10 MILES SOUTHEAST OF KITT PEAK. THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING. AREAS AFFECTED BY THESE STORMS INCLUDE...SILVER BELL. LAT...LON 3256 11141 3183 11131 3178 11159 3256 11169 TIME...MOT...LOC 1916Z 265DEG 2KT 3246 11153 3186 11146 RH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 117 PM MST FRI SEP 26 2014 AZZ503-504-513-262045- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 117 PM MST FRI SEP 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 145 PM MST... AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR GREEN VALLEY...THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING. AREAS AFFECTED BY THIS STORM INCLUDE...MADERA CANYON...ARIVACA JUNCTION AND AMADO. LAT...LON 3167 11116 3192 11119 3194 11082 3168 11079 TIME...MOT...LOC 2015Z 038DEG 2KT 3181 11097 RH
The Tucson radar (KEMX), 40 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
One inch diameter hail was reported south of Green Valley.
A severe thunderstorm south of Patagonia produced a brief funnel cloud. Multiple reports and pictures were received both from the public and broadcast media.
KOLS ASOS recorded a severe wind gust of 59 mph.
Thunderstorms in the area of Rio Rico caused the overflowing of several washes which rendered parts of Pendleton Drive impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542871, 542869, 542870, 542872.